, 56:47 | Cite as

Least squares solutions to the rank-constrained matrix approximation problem in the Frobenius norm

  • Hongxing WangEmail author


In this paper, we discuss the following rank-constrained matrix approximation problem in the Frobenius norm: \(\Vert C-AX\Vert =\min \) subject to \( \text{ rk }\left( {C_1 - A_1 X} \right) = b \), where b is an appropriate chosen nonnegative integer. We solve the problem by applying the classical rank-constrained matrix approximation, the singular value decomposition, the quotient singular value decomposition and generalized inverses, and get two general forms of the least squares solutions.


Matrix approximation problem Rank-constrained matrix SVD Q-SVD 

Mathematics Subject Classification

15A09 15A24 



The authors wish to extend their sincere gratitude to Professor Eugene E. Tyrtyshnikov and the referees for their precious comments and suggestions.


This work is supported by Guangxi Natural Science Foundation (Grant Number 2018GXNSFAA138181), the Special Fund for Scientific and Technological Bases and Talents of Guangxi (Grant Number 2016AD05050) and the Special Fund for Bagui Scholars of Guangxi. Funding was provided by National Natural Science Foundation of China (Grant No. 11401243).

Compliance with ethical standards

Conflict of interest

No potential conflict of interest was reported by the author.


  1. 1.
    Ben-Israel, A., Greville, T.N.E.: Generalized Inverses: Theory and Applications, 2nd edn. Springer, Berlin (2003)zbMATHGoogle Scholar
  2. 2.
    Chu, D., Hung, Y.S., Woerdeman, H.J.: Inertia and rank characterizations of some matrix expressions. SIAM J. Matrix Anal. Appl. 31, 1187–1226 (2009)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Demmel, J.W.: The smallest perturbation of a submatrix which lowers the rank and constrained total least squares problems. SIAM J. Numer. Anal. 24, 199–206 (1987)MathSciNetCrossRefGoogle Scholar
  4. 4.
    Duan, G.-R.: Analysis and Design of Descriptor Linear Systems. Springer, New York (2010)CrossRefGoogle Scholar
  5. 5.
    Eckart, C., Young, G.: The approximation of one matrix by another of lower rank. Psychometrika 1, 211–218 (1936)CrossRefGoogle Scholar
  6. 6.
    Friedland, S., Torokhti, A.: Generalized rank-constrained matrix approximations. SIAM J. Matrix Anal. Appl. 29, 656–659 (2007)MathSciNetCrossRefGoogle Scholar
  7. 7.
    Golub, G.H., Van Loan, C.F.: Matrix Computations, 2nd edn. The Johns Hopkins University Press, Baltimore (1989)zbMATHGoogle Scholar
  8. 8.
    Golub, G.H., Hoffman, A., Stewart, G.W.: A generalization of the Eckart–Young–Mirsky matrix approximation theorem. Linear Algebra Appl. 88–89, 317–327 (1987)MathSciNetCrossRefGoogle Scholar
  9. 9.
    Hnětynková, I., Plešinger, M., Sima, D.M.: Solvability of the core problem with multiple right-hand sides in the TLS sense. SIAM J. Matrix Anal. Appl. 37, 861–876 (2016)MathSciNetCrossRefGoogle Scholar
  10. 10.
    Liu, X., Li, W., Wang, H.: Rank constrained matrix best approximation problem with respect to (skew) Hermitian matrices. J. Comput. Appl. Math. 319, 77–86 (2017)MathSciNetCrossRefGoogle Scholar
  11. 11.
    Marsaglia, G., Styan, G.P.H.: Equalities and inequalities for ranks of matrices. Linear Multilinear Algebra 2, 269–292 (1974)MathSciNetCrossRefGoogle Scholar
  12. 12.
    Mirsky, L.: Symmetric gauge functions and unitarily invariant norms. Q. J. Math. 11, 50–59 (1960)MathSciNetCrossRefGoogle Scholar
  13. 13.
    Paige, C.C., Saunders, M.A.: Towards a generalized singular value decomposition. SIAM J. Numer. Anal. 18, 398–405 (1981)MathSciNetCrossRefGoogle Scholar
  14. 14.
    Soto-Quiros, P., Torokhti, A.: Improvement in accuracy for dimensionality reduction and reconstruction of noisy signals. Part II: the case of signal samples. Signal Process. 154, 272–279 (2019)CrossRefGoogle Scholar
  15. 15.
    Sou, K.C., Rantzer, A.: On the generalized matrix approximation problems in the spectral norm. Linear Algebra Appl. 436, 2331–2341 (2012)MathSciNetCrossRefGoogle Scholar
  16. 16.
    Shen, D., Wei, M., Liu, Y.: Minimum rank (skew) Hermitian solutions to the matrix approximation problem in the spectral norm. J. Comput. Appl. Math. 288, 351–365 (2015)MathSciNetCrossRefGoogle Scholar
  17. 17.
    Torokhti, A., Soto-Quiros, P.: Improvement in accuracy for dimensionality reduction and reconstruction of noisy signals. Part I: the case of random signals. Signal Process. 154, 338–349 (2019)CrossRefGoogle Scholar
  18. 18.
    Tian, Y., Wang, H.: Relations between least-squares and least-rank solutions of the matrix equation \(AXB = C\). Appl. Math. Comput. 219, 10293–10301 (2013)MathSciNetzbMATHGoogle Scholar
  19. 19.
    Wang, H.: On least squares solutions subject to a rank restriction. Linear Multilinear Algebra 63, 264–273 (2015)MathSciNetCrossRefGoogle Scholar
  20. 20.
    Wang, Q.W., He, Z.H.: Solvability conditions and general solution for mixed Sylvester equations. Automatica 49, 2713–2719 (2013)MathSciNetCrossRefGoogle Scholar
  21. 21.
    Wei, M., Wang, Q.: On rank-constrained Hermitian nonnegative-definite least squares solutions to the matrix equation \(AXA^H =B\). Int. J. Comput. Math. 84, 945–952 (2007)MathSciNetCrossRefGoogle Scholar
  22. 22.
    Wei, M., Shen, D.: Minimum rank solutions to the matrix approximation problems in the spectral norm. SIAM J. Matrix Anal. Appl. 33, 940–957 (2012)MathSciNetCrossRefGoogle Scholar

Copyright information

© Istituto di Informatica e Telematica (IIT) 2019

Authors and Affiliations

  1. 1.School of Science, Guangxi Key Laboratory of Hybrid Computation and IC Design AnalysisGuangxi University for NationalitiesNanningChina

Personalised recommendations